Arkansas, 2010

Damaging Winds in Arkansas, August 1, 2010

August 1, 2010 · NWS TSA · 2 events in 1 county or zone

Thunderstorms developed along and to the north of a stationary frontal boundary extending across the area. Some of the thunderstorms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along and to the north of a stationary frontal boundary extending across the area. Some of the thunderstorms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 1, 2:02 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 1, 2:02 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
302 PM CDT SUN AUG 1 2010

.DISCUSSION...
WILL KEEP THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY CONFIGURATION
AS IT IS FOR NOW. WILL ALSO KEEP THE WEDNESDAY EVENING EXPIRATION
TIME THE SAME BUT IT WILL MOST LIKELY NEED TO BE EXTENDED.

FRONTAL BOUNDARY THAT MOVED INTO THE AREA YESTERDAY IS IN THE PROCESS
OF MOVING BACK NORTH ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
AS A WARM FRONT. ISOLATED SHOWERS HAVE POPPED UP ACROSS PORTIONS OF
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS TODAY...WILL MAKE A LAST
MINUTE DECISION ON POPS FOR THIS EVENING.

MONDAY AND TUESDAY LOOK TO BE THE TWO HOTTEST DAYS WITH THE MAJORITY
OF THE FORECAST AREA SEEING TRIPLE DIGIT TEMPS AS THE UPPER LEVEL RIDGE
REMAINS FIRMLY ENTRENCHED ACROSS THE AREA AND THE 850 MB TEMPERATURES
APPROACH 27 DEGREES CELSIUS.

WEDNESDAY AND THURSDAY WILL ONLY BE SLIGHTLY COOLER. A FRONTAL BOUNDARY
WILL APPROACH NORTHER PORTIONS OF THE AREA ON THURSDAY BRINGING A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO PORTIONS OF A NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. MAY NEED TO ADD POPS FOR FRIDAY AND
SATURDAY AS THE FRONT LINGERS NEAR THE OKLAHOMA/KANSAS BORDER.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   79 104  81 104 /  10   0   0   0
FSM   78 105  80 105 /  20   0   0   0
MLC   73 106  78 104 /  10   0   0   0
BVO   74 104  75 104 /  10   0   0   0
FYV   74 101  75  99 /  20   0   0   0
BYV   72  99  76 100 /  20   0   0   0
MKO   76 103  77 102 /  10   0   0   0
MIO   75 101  76 102 /  20   0   0   0
F10   75 104  78 102 /  10   0   0   0
HHW   73 107  77 105 /  10   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM WEDNESDAY FOR OKZ060-OKZ061-
     OKZ067-OKZ070-OKZ072.

     HEAT ADVISORY UNTIL 7 PM WEDNESDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ068-OKZ069-OKZ071-OKZ073-OKZ074-OKZ075-
     OKZ076.

AR...HEAT ADVISORY UNTIL 7 PM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011.

     EXCESSIVE HEAT WARNING UNTIL 7 PM WEDNESDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

SHORT TERM...22
LONG TERM....10
Hazardous weather outlook, Aug 1, 3:59 PM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
459 PM CDT SUN AUG 1 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
459 PM CDT SUN AUG 1 2010

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING THROUGH MID EVENING.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...THE ARKANSAS RIVER VALLEY FROM TULSA TO
                                MUSKOGEE TO FORT SMITH.

DISCUSSION...
HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE EVENING AND
OVERNIGHT HOURS ACROSS MUCH OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS. HEAT INDICES REMAIN NEAR THEIR AFTERNOON MAXIMA...IN THE 105
TO 115 RANGE...AND WILL REMAIN ELEVATED THROUGH THE REMAINDER OF THE
EVENING. OVERNIGHT LOW TEMPERATURES WILL REMAIN WARM...ESPECIALLY IN
THE MORE URBAN AREAS...AND WILL PROVIDE LITTLE RELIEF FROM THE
AFTERNOON HEAT.

ISOLATED STRONG TO NEAR SEVERE THUNDERSTORMS WILL ALSO REMAIN
POSSIBLE INTO THE MID EVENING HOURS...MAINLY ACROSS NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. ISOLATED THUNDERSTORMS HAVE ALREADY
DEVELOPED THIS AFTERNOON IN RESPONSE TO THE HOT AND HUMID
CONDITIONS...AND A WARM FRONT LIFTING NORTHWARD ACROSS THE AREA.
WHILE THE OVERALL SEVERE THREAT IS LOW WITH THESE STORMS...GUSTY
WINDS...AND ISOLATED DAMAGING GUSTS WILL BE POSSIBLE WITH THE
STRONGEST CELLS. THE AREAL COVERAGE OF THE THUNDERSTORM ACTIVITY
WILL DECREASE WITH THE LOSS OF DAYTIME HEATING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION IS NOT LIKELY...BUT MAY BE NEEDED IN A FEW
LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THROUGH WEDNESDAY...DANGEROUS HEAT POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY AND SATURDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
DANGEROUS HEAT INDICES WILL CONTINUE THROUGH THE UPCOMING WEEK AND
LIKELY INTO NEXT WEEKEND...WITH UPPER LEVEL HIGH PRESSURE
PERSISTING OVER THE REGION. HIGH TEMPERATURES MAY APPROACH RECORD
LEVELS IN A FEW LOCATIONS MONDAY OR TUESDAY. MAXIMUM AFTERNOON
HEAT INDICES WILL CONTINUE IN THE 105 TO 115 RANGE.

A SURFACE BOUNDARY IS EXPECTED TO APPROACH THE AREA ON
THURSDAY...WHICH COULD PROVIDE SOME THUNDERSTORM ACTIVITY TO
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. SIGNIFICANT ABATEMENT
IN THE EXCESSIVE HEAT SITUATION IS NOT EXPECTED WITH THIS
BOUNDARY...HOWEVER.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES REMAIN IN EFFECT FOR
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. HEAT STRESS IMPACTS WILL
LIKELY CONTINUE. RESPONSE TO HEAT RELATED IMPACTS SHOULD BE
ANTICIPATED BY LOCAL AUTHORITIES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 1, 2:48 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
348 PM CDT SUN AUG 1 2010

OKZ068-012115-
CHEROKEE OK-
348 PM CDT SUN AUG 1 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT
FOR THE FOLLOWING COUNTY...

IN EAST CENTRAL OKLAHOMA
     CENTRAL CHEROKEE

AT 347 PM CDT...SCATTERED STRONG THUNDERSTORMS WERE ACROSS
CENTRAL CHEROKEE COUNTY. THESE STORMS WERE NEARLY STATIONARY.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...TAHLEQUAH AND ELDON.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3592 9483 3590 9511 3616 9510 3616 9487
TIME...MOT...LOC 2047Z 309DEG 2KT 3608 9494
Local storm report, Aug 1, 3:20 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
420 PM CDT SUN AUG 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     10 NNE TAHLEQUAH        36.05N 94.90W
08/01/2010                   CHEROKEE           OK   PUBLIC

            TREE LIMBS BROKEN AT THE EAGLE BLUFF RESORT.

&&

KAH
Special weather statement, Aug 1, 3:22 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
422 PM CDT SUN AUG 1 2010

ARZ010-OKZ069-012145-
ADAIR OK-WASHINGTON AR-
422 PM CDT SUN AUG 1 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     EXTREME WESTERN WASHINGTON

IN NORTHEAST OKLAHOMA
     NORTHERN ADAIR

AT 421 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTHWEST OF CHRISTIE TO 5 MILES SOUTHWEST OF
BALLARD TO 4 MILES SOUTH OF SUMMERS.  THE STORMS WERE NEARLY
STATIONARY. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...BARON...CHRISTIE...WESTVILLE...LINCOLN AND CINCINNATI.

THESE STORMS WILL BE CAPABLE OF PRODUCING DOWNBURST WINDS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3586 9456 3602 9480 3615 9480 3615 9471
      3605 9446 3587 9435
TIME...MOT...LOC 2121Z 271DEG 2KT 3608 9477 3604 9465
          3593 9450
Special weather statement, Aug 1, 3:50 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
450 PM CDT SUN AUG 1 2010

OKZ068-069-012230-
ADAIR OK-CHEROKEE OK-
450 PM CDT SUN AUG 1 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WESTERN ADAIR

IN EAST CENTRAL OKLAHOMA
     EASTERN CHEROKEE

AT 450 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
ELDON...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MARIETTA...PROCTOR...TAHLEQUAH AND
ELDON.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3601 9475 3583 9465 3575 9493 3592 9500
TIME...MOT...LOC 2150Z 247DEG 9KT 3586 9485
Special weather statement, Aug 1, 3:55 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
455 PM CDT SUN AUG 1 2010

OKZ063-012245-
DELAWARE OK-
455 PM CDT SUN AUG 1 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     EASTERN DELAWARE

AT 454 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 3 MILES NORTHEAST
OF JAY AND NEAR COLCORD...AND WERE NEARLY STATIONARY. SOME LOCATIONS
THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...JAY AND COLCORD.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3659 9473 3626 9457 3625 9458 3617 9477
      3647 9489
TIME...MOT...LOC 2154Z 041DEG 2KT 3646 9477 3630 9469

The radar

The Tulsa radar (KINX), 101 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
August 1, 4:13 PM CST
Where
Benton County, 0.7 mi WNW of Decatur
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.335, -94.461

Strong thunderstorm wind blew off the roof of an unoccupied mobile home and blew down trees.

Thunderstorm Wind, Benton

When
August 1, 4:25 PM CST
Where
Benton County, 0.73 mi NW of Decatur
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.336, -94.461

Strong thunderstorm wind damaged several homes, blew down trees, and destroyed a barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252323, 252325.